Transient complete heart block during early ambulation associated with thoracic epidural bupivacaine infusion in the intensive care unit: a case report

Read full text
Authors: HARSHKUMAR B. PATEL, Jason Ho, Andrew M. Blakely, Daniel S. Chertow
Cited by: 1
References: 19

Abstract

Background: Thoracic epidural analgesia is widely used for postoperative pain control and is generally considered safe. Rare but serious cardiovascular complications related to neuraxial sympathetic blockade have been reported. Case summary: We describe a postoperative intensive care unit patient who developed transient complete heart block during early ambulation while receiving a continuous thoracic epidural bupivacaine infusion. Telemetry demonstrated abrupt progression from sinus rhythm to high-grade atrioventricular block with ventricular standstill lasting approximately seven seconds, coinciding with hypotension and vagal symptoms. The episode resolved promptly with supportive care and interruption of the epidural infusion. No recurrent arrhythmias occurred after resumption of analgesia at a lower bupivacaine concentration. Conclusion: This case highlights a rare but clinically significant complication of thoracic epidural bupivacaine infusion and underscores how local anesthetic effects, in combination with postoperative autonomic imbalance, may precipitate transient high-grade atrioventricular block.

Fields of Study & Subjects

Anesthesia and Pain Management Cardiovascular Syncope and Autonomic Disorders Nausea and vomiting management

Publication details

Journal / source
Frontiers in Medicine
Publisher
Frontiers Media SA
Volume
13
Pages
1829484–1829484
Publication date
14 May 2026
Language
EN